Federal health officials flagged “a small possible risk” of developing a nervous system disorder after receiving Johnson & Johnson’s COVID-19 vaccine on Monday, after the CDC identified a very rare pattern of Guillain-Barré syndrome in some recipients of the shot.
The warning, which the FDA will attach to Johnson & Johnson’s emergency use authorization fact sheet, comes after the Centers for Disease Control and Prevention acknowledged Monday that their monitoring had detected “a small possible risk of this side effect” following the drugmaker’s Janssen vaccine but not for the authorized mRNA vaccines from Pfizer and Moderna.
The CDC said some 100 preliminary reports of the syndrome had been reported to its Vaccine Adverse Event Reporting System following a shot of Johnson & Johnson’s vaccine, many in men aged 50 and older.
“Of these reports, 95 of them were serious and required hospitalization. There was one reported death,” an FDA official said in a statement.
Approximately 12.9 million doses of the Johnson & Johnson vaccine have been administered as of Monday, according to the CDC’s figures, some 60% of the 21.4 million doses of the shot that has been delivered throughout the U.S.
By comparison, more than 62 million people have been fully vaccinated with Moderna’s two-dose vaccine. More than 84 million have been vaccinated with Pfizer’s two shots.
While federal health officials said they believe the benefits of Johnson & Johnson’s vaccine still “clearly outweigh” the risks, the warning adds yet another challenge to a once-promising single-shot vaccine that faced significant scrutiny earlier this year over rare but potentially fatal.
“In the United States,are now occurring in unvaccinated people. The risk of severe adverse events after COVID-19 vaccination remains rare,” the CDC said in a statement.
While most people who develop Guillain-Barré Syndrome typically fully recover, the syndrome can lead to paralysis or death in a very small number of cases. The disorder most commonly occurs after a respiratory or gastrointestinal infection, though rare cases have also been seen following other vaccines, like some shots developed for the seasonal flu or shingles.
A post from the CDC’s work group of independent vaccine advisers on Monday also acknowledged similar reports of the syndrome following use of the COVID-19 vaccine manufactured by AstraZeneca in other countries, which also relies on an adenovirus vector technology.
Health authorities abroad added a warning to that vaccine last month, telling providers to be aware of the signs and symptoms of the syndrome.
Ahead of the new warning, Johnson & Johnson acknowledged a “very low” risk of the rare neurological disorder following use of their vaccine and acknowledged they had been “in discussions” with the FDA and other regulators about reports of the side effect.
“We strongly support raising awareness of the signs and symptoms of rare events to ensure they can be quickly identified and effectively treated,” the company said in a release.